Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 58, NWS Atlanta, GA

May 4, 2022Coweta County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 4, 2022, 12:44 AM EDT for Coweta County, Georgia. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2022, 12:44 AM EDT (04:44 UTC)
Expired
May 4, 2022, 1:30 AM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 23 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 1:00 AM EDTTSTM WND DMG3 Ese Handy, GATREE DOWN
May 4, 1:10 AM EDTTSTM WND DMG1 Ese Newnan, GATREE DOWN
May 4, 1:10 AM EDTTSTM WND DMG1 Se Newnan, GATREE DOWN
May 4, 1:10 AM EDTTSTM WND DMG2 S Newnan, GATREE DOWN
May 4, 1:10 AM EDTTSTM WND DMG3 Ssw Thomas Crossroads, GATREE DOWN
May 4, 1:20 AM EDTTSTM WND DMG2 Ese Thomas Crossroads, GATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS52 KFFC 040444
SVRFFC
GAC077-040530-
/O.NEW.KFFC.SV.W.0058.220504T0444Z-220504T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1244 AM EDT Wed May 4 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Coweta County in west central Georgia...

* Until 130 AM EDT.

* At 1243 AM EDT, a severe thunderstorm was located near Powers
  Crossroads, or 7 miles west of Newnan, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newnan, Peachtree City, Tyrone, Palmetto, Moreland, Sharpsburg,
  Turin, East Newnan, Arnco-Sargent, Handy, Dunaway Gardens,
  Cannongate, Thomas Crossroads, Madras and Powers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3345 8496 3344 8494 3346 8491 3351 8470
      3351 8463 3348 8462 3344 8463 3339 8460
      3327 8457 3325 8495 3328 8495 3328 8496
      3343 8501
TIME...MOT...LOC 0443Z 250DEG 19KT 3334 8493 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
293 
WWUS52 KFFC 040502
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
102 AM EDT Wed May 4 2022

GAC077-040530-
/O.CON.KFFC.SV.W.0058.000000T0000Z-220504T0530Z/
Coweta GA-
102 AM EDT Wed May 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR CENTRAL COWETA COUNTY...

At 101 AM EDT, a severe thunderstorm was located over East Newnan, or
over Newnan, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newnan, Peachtree City, Tyrone, Palmetto, Moreland, Sharpsburg,
Turin, East Newnan, Arnco-Sargent, Dunaway Gardens, Cannongate,
Thomas Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3343 8491 3346 8491 3351 8470 3351 8463
      3348 8462 3344 8463 3339 8460 3328 8457
      3328 8488 3329 8489 3331 8490 3337 8490
TIME...MOT...LOC 0501Z 263DEG 16KT 3337 8476 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
179 
WWUS52 KFFC 040515
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
115 AM EDT Wed May 4 2022

GAC077-040530-
/O.CON.KFFC.SV.W.0058.000000T0000Z-220504T0530Z/
Coweta GA-
115 AM EDT Wed May 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR NORTHEASTERN COWETA COUNTY...

At 114 AM EDT, a severe thunderstorm was located over Thomas
Crossroads, or 7 miles east of Newnan, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newnan, Peachtree City, Tyrone, Palmetto, Sharpsburg, Turin, East
Newnan, Cannongate, Thomas Crossroads and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3344 8479 3348 8480 3351 8470 3351 8463
      3348 8462 3344 8463 3339 8460 3332 8459
      3331 8472 3332 8476 3336 8477 3339 8478
TIME...MOT...LOC 0514Z 250DEG 19KT 3340 8468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
972 
WWUS52 KFFC 040526
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
126 AM EDT Wed May 4 2022

GAC077-040536-
/O.EXP.KFFC.SV.W.0058.000000T0000Z-220504T0530Z/
Coweta GA-
126 AM EDT Wed May 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWETA COUNTY
WILL EXPIRE AT 130 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3344 8479 3348 8480 3351 8470 3351 8463
      3348 8462 3344 8463 3339 8460 3332 8459
      3331 8472 3332 8476 3336 8477 3339 8478
TIME...MOT...LOC 0526Z 250DEG 19KT 3341 8463 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:07 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 3, 8:07 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
807 PM EDT Tue May 3 2022

...Updated for 00Z Aviation Discussion...

.PREV DISCUSSION... /Issued 306 PM EDT Tue May 3 2022/

SHORT TERM /Tonight through Wednesday Night/...

Summer time has arrived. Daytime heating could lead to a few
convective driven thunderstorms across the area; however  RH values
remain on the low side today, with minimal values falling into the
low 40s and mid 30s this afternoon. Dry air aloft and minimal lift
in the area will likely help to keep the lid on widespread
thunderstorm development. A weak boundary combined with the effects
of the sea breeze could spawn a few thunderstorms across the eastern
and central part of the CWA. With steep low level lapse rates and
moderate CAPE (up to 3,000J/KG) there could be the threat of
isolated downbursts and severe hail.

Some models, especially the HRRR, has a quick wave out ahead of a
weak boundary that could bring a line of thunderstorms into NW
Georgia including the metro area. But given the unimpressive
parameters, it's unlikely that this will produce any severe weather
other than gusty winds and some brief heavy rain.

A CU field has been growing and expanding over the past few hours
out ahead of a stationary front off to the west. Strong southerly
flow at 5 to 10 kts could gust up to 20kts this afternoon.
temperatures are expected to be in the mid to upper 80s today; with
some areas across central GA reaching the low 90s. This trend of
warm temperatures will likely continue into the long term.

Vaughn

LONG TERM /Thursday through Tuesday/...

Active weather is expected for the first half of the extended
forecast, with a cold front moving through on Friday. The second
half of the extended forecast looks fairly quiet with high pressure
and drier conditions.

The summer-like pattern will last through the end of the week. A
stalled front across northern Ga on Thursday will push northward on
Friday as a warm front, leaving all of the CWA within the warm
sector ahead of the approaching cold front. The front looks to move
through on later Friday/early Saturday.

High pressure will build in behind the front later Saturday. A
cooler and drier airmass will settle over the CWA for the late
weekend into very early next week. Temps/humidity will quickly
moderate towards more early summer like values by the middle of the
week.

Thunderstorms are anticipated along and ahead of the cold front on
Friday. Lapse rates look to be weak at this time, but shear and
instability are looking to be fairly decent and in phase. A few
strong storms will definitely be possible with some potential for a
few severe thunderstorms.

NListemaa

&&

.AVIATION...
00Z Update...
VFR conditions with no low cigs/vsbys expected through most of
the forecast. Some chance for SHRA and perhaps TSRA overnight but
confidence on how much it will hold together before it impacts TAF
sites medium to low. By Wed afternoon more isold SHRA/TSRA also
possible but expected coverage too low to mention in forecast at
this time. Sfc winds light SW becoming W 8-10kts after 15Z.

//ATL Confidence...00Z Update...
Low to medium confidence on SHRA/TSRA coverage and likelihood
overnight.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  87  61  88 /  20  30  20  10
Atlanta         66  86  64  88 /  30  30  20  20
Blairsville     60  80  55  82 /  40  30  10  20
Cartersville    63  85  59  88 /  40  30  20  20
Columbus        65  90  65  91 /  10  20  10  10
Gainesville     65  85  62  86 /  30  30  20  20
Macon           63  92  63  93 /   5  20  20  10
Rome            64  85  60  89 /  50  30  10  20
Peachtree City  63  87  62  90 /  20  30  20  20
Vidalia         65  92  67  93 /  20  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....96
AVIATION...SNELSON
Hazardous weather outlook, May 3, 11:49 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Tue May 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041400-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible on today with gusty winds,
lightning, and brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms are possible on Wednesday and Thursday and
will become more numerous on Friday as a storm system moves
through. Isolated storms may linger on Saturday and Sunday.

Potential hazards with any storms that develop include gusty winds,
lightning, and brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 3, 11:58 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1158 PM EDT Tue May 3 2022

GAZ042-052-040430-
Carroll GA-Heard GA-
1158 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of southwestern Carroll
and northern Heard Counties through 1230 AM EDT...

At 1158 PM EDT, a strong thunderstorm was over Ephesus, or 12 miles
northeast of Wedowee, moving east at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carrollton, Bowdon, Mount Zion, Ephesus, Centralhatchee, Roopville,
Tyus, Roosterville, Frolona, Abilene, John Tanner State Park, Lowell,
Plant Wansley and Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3366 8505 3343 8501 3342 8501 3338 8500
      3330 8527 3358 8532
TIME...MOT...LOC 0358Z 251DEG 19KT 3339 8529

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 3, 11:59 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1159 PM EDT Tue May 3 2022

GAZ052-053-040430-
Coweta GA-Heard GA-
1159 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of eastern Heard and
western Coweta Counties through 1230 AM EDT...

At 1159 PM EDT, a strong thunderstorm was over Franklin, moving
northeast at 15 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Franklin, Centralhatchee, Corinth, Powers Crossroads, Handy and Plant
Wansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3333 8518 3345 8496 3344 8495 3344 8494
      3345 8493 3345 8492 3346 8491 3327 8478
      3319 8513
TIME...MOT...LOC 0359Z 236DEG 14KT 3331 8507

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 4, 12:23 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1223 AM EDT Wed May 4 2022

GAZ042>044-052-053-040500-
Douglas GA-Coweta GA-Carroll GA-Heard GA-South Fulton GA-
1223 AM EDT Wed May 4 2022

...A strong thunderstorm will impact portions of southeastern
Carroll, southwestern Douglas, northeastern Heard, northwestern
Coweta and southwestern Fulton Counties through 100 AM EDT...

At 1223 AM EDT, a strong thunderstorm was near Lowell, or 9 miles
southeast of Carrollton, moving northeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newnan, Carrollton, Franklin, Whitesburg, Centralhatchee, Roopville,
Plant Yates, Byers Crossroads, Hannah, Arnco-Sargent, Powers
Crossroads, Seaton Lake, Fairplay, Handy, Dunaway Gardens, Clem,
Lowell, Plant Wansley, Treasure Lake and Roscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3327 8509 3350 8521 3367 8487 3345 8465
TIME...MOT...LOC 0423Z 239DEG 9KT 3347 8498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:58 PM EDTSpecial Weather StatementFFCCarroll32 min
May 3, 11:59 PM EDTSpecial Weather StatementFFCHeard31 min
May 4, 12:23 AM EDTSpecial Weather StatementFFCCarroll37 min
May 4, 12:53 AM EDTSpecial Weather StatementFFCDouglas37 min
May 4, 1:12 AM EDTSpecial Weather StatementFFCClayton48 min
May 4, 1:17 AM EDTSpecial Weather StatementFFCFayette43 min
May 4, 1:37 AM EDTSpecial Weather StatementFFCCoweta38 min
May 4, 1:58 AM EDTSpecial Weather StatementFFCSpalding32 min
May 4, 2:15 AM EDTSpecial Weather StatementFFCMeriwether, Pike30 min
May 4, 3:20 AM EDTSpecial Weather StatementFFCFayette25 min
May 4, 4:33 AM EDTSpecial Weather StatementFFCLamar27 min
May 4, 5:59 AM EDTSpecial Weather StatementFFCJasper31 min
May 4, 6:35 AM EDTSpecial Weather StatementFFCGwinnett25 min
May 4, 7:25 AM EDTRiver Flood WarningFFCForsyth, Fulton22 hr
May 4, 4:10 PM EDTSpecial Weather StatementFFCPaulding35 min
May 4, 4:45 PM EDTSpecial Weather StatementFFCPeach30 min
May 4, 5:13 PM EDTSpecial Weather StatementFFCHouston32 min
May 4, 5:26 PM EDTSevere Thunderstorm WarningFFCHouston, Peach34 min
May 4, 5:29 PM EDTSpecial Weather StatementFFCDeKalb31 min
May 4, 5:42 PM EDTSpecial Weather StatementFFCTwiggs33 min
May 4, 5:54 PM EDTSpecial Weather StatementFFCWalton36 min
May 4, 5:57 PM EDTSpecial Weather StatementFFCHouston33 min
May 4, 6:26 PM EDTSpecial Weather StatementFFCMacon34 min
May 4, 6:52 PM EDTSpecial Weather StatementFFCLaurens23 min
May 4, 7:07 PM EDTSpecial Weather StatementFFCJohnson23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.